Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 110, NWS Paducah, KY

May 2, 2008Carlisle County, Hickman County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 2, 2008, 7:00 PM CDT for Carlisle County, Hickman County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2008, 7:00 PM CDT (00:00 UTC)
Expired
May 2, 2008, 7:30 PM CDT
In force
30 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Carlisle County, KY, Hickman County, KY

The radar

The Paducah radar (KPAH), 38 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 10:44 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:12 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, May 2, 2:12 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
212 PM CDT FRI MAY 2 2008

.DISCUSSION...
THIS WILL BE RATHER BRIEF DUE TO ONGOING SEVERE WEATHER. MAIN
CHALLENGES CONTINUE TO BE POPS...COVERAGE...AND TIMING WITH ONGOING
SYSTEM...THEN AGAIN THE LATTER HALF OF NEXT WEEK WITH THE NEXT
WEATHER SYSTEM.

COLD FRONT AT THE DOORSTEP OF OUR FAR WESTERN COUNTIES AT THE TIME
OF THIS WRITING...AND MOVING EASTWARD. BIGGEST CHALLENGE IN THE
SHORT TERM IS TO DETERMINE CONVECTIVE TRENDS WITH THE HUGE AREA OF
ONGOING CONVECTION AND THEN THE POTENTIAL FOR NEW DEVELOPMENT
BETWEEN THE BACK EDGE OF THIS AREA AND THE FRONTAL BOUNDARY.

BASED ON THE EASTWARD MOVEMENT OF CURRENT SYSTEM...WILL BE TRIMMING
BACK POPS TONIGHT AND SATURDAY. MODELS IN DECENT AGREEMENT THAT THE
SOUTHEAST HALF OF OUR CWA WILL BE THE GREATEST AFFECTED. PRECIP
SHOULD BE CLEAR OF THE ENTIRE CWA BY MIDAY SATURDAY.

IN THE WAKE OF THIS SYSTEM SURFACE HIGH PRESSURE AND SLOWLY RISING
HEIGHTS ALOFT SHOULD KEEP THE REGION DRY THROUGH TUESDAY NIGHT.
MODELS BACK TO SOME DISAGREEMENT AS TO THE ONSET OF POPS/WX WITH THE
NEXT SYSTEM...BUT THE ECMWF STILL RELATIVELY CONSISTENT BY KEEPING
IT DRY THROUGH TUESDAY NIGHT. FROM WEDNESDAY THROUGH THE END OF THE
FORECAST CYCLE WILL JUST GO WITH SCHC POPS UNTIL WE GET A BETTER
FEEL/SIGNAL FOR TIMING/COVERAGE/ETC.

&&

.AVIATION...
COLD FRONT STILL TO OUR WEST EARLY THIS AFTERNOON. EARLY MORNING
CONVECTION THAT MOVED ACROSS THE AREA...CONTINUES TO IMPACT KEVV AND
KOWB. NEW CONVECTION IS FORMING IN THE WAKE OF THIS ACTIVITY...WHICH
WILL THREATEN KCGI AND KPAH...AND EVENTUALLY KEVV AND KOWB. MVFR
CIGS AND VSBYS HAVE BEEN COMMONPLACE WITH THE SHOWERS AND
THUNDERSTORM ACTIVITY...WITH OCCASIONAL IFR/LIFR CONDITIONS IN THE
HEAVIEST STORMS. GRADIENT WINDS SUSTAINED AT 15 TO 20 KTS WITH
HIGHER GUSTS HAVE ALSO BEEN PRESENT WITH THE HIGHEST GUSTS
ASSOCIATED WITH THE THUNDERSTORMS.

BIGGEST QUESTION IS HOW MUCH COVERAGE OF PRECIPITATION WE WILL HAVE
BEHIND THE INITIAL BAND DUE TO STABLE CONDITIONS LEFT BEHIND IT.
HOWEVER...SCATTERED CONVECTION HAS BEGUN TO FORM IN SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS DIRECTLY AHEAD OF THE
FRONT...THEREFORE SCATTERED ACTIVITY WILL DEFINITELY BE POSSIBLE.
TIMING WILL BE THE MAIN ISSUE. HAVE INCLUDED TEMPO GROUPS FOR THE
BEST TIME FOR CONVECTION. BEHIND THE FRONT...LOW LEVEL MOISTURE
SCOURS OUT AND WE ARE LEFT WITH SOME MID LEVEL MOISTURE. WINDS WILL
BE SLOW TO SHIFT AROUND TO THE WEST...AND WILL LIKELY WAIT UNTIL
AROUND SUNRISE TOMORROW MORNING TO DO SO.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

LONG TERM....JP
AVIATION...CW
Hazardous weather outlook, May 2, 3:11 PM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT FRI MAY 2 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>007-010-014-015-018-
019-MOZ076-086-087-100-107>112-114-031515-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-CRITTENDEN-UNION KY-WEBSTER-HENDERSON-DAVIESS-PERRY MO-
BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-
SCOTT-MISSISSIPPI-NEW MADRID-
311 PM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE QUAD
STATE REGION. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING
WINDS...WITH A FEW TORNADOES POSSIBLE AS WELL.

AN INITIAL LINE OF THUNDERSTORMS OVER THE SOUTHEAST HALF OF THE
REGION WILL CONTINUE TO MOVE EASTWARD. THE THUNDERSTORMS ON THE
LEADING EDGE OF THIS LINE WILL BE CAPABLE OF PRODUCING STRONG
WINDS...TORRENTIAL DOWNPOURS AND HAIL. A TORNADO OR TWO CANNOT BE
RULED OUT.

AFTER THIS LINE OF STORMS PASSES ON THROUGH THE AREA...THERE IS
SOME QUESTION ON HOW MUCH OF A SEVERE THREAT THERE WILL BE THE
REST OF THE AFTERNOON AND EVENING. WITH SOME CLEARING BEHIND THE
INITIAL LINE OF STORMS...IF ENOUGH INSTABILITY DEVELOPS...WE
COULD HAVE ANOTHER ROUND OF SEVERE WEATHER LATE THIS AFTERNOON
INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE FROM NEXT WEDNESDAY THROUGH FRIDAY AS
THE NEXT WEATHER SYSTEM BEGINS TO AFFECT THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED INTO THE EVENING HOURS.

KYZ008-009-011>013-016-017-020>022-031515-
MARSHALL-CALLOWAY-LYON-TRIGG-CALDWELL-HOPKINS-CHRISTIAN-MCLEAN-
MUHLENBERG-TODD-
311 PM CDT FRI MAY 2 2008

...TORNADO WATCH #250 REMAINS IN EFFECT UNTIL 5 PM CDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE QUAD
STATE REGION. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING
WINDS...WITH A FEW TORNADOES POSSIBLE AS WELL.

AN INITIAL LINE OF THUNDERSTORMS OVER THE SOUTHEAST HALF OF THE
REGION WILL CONTINUE TO MOVE EASTWARD. THE THUNDERSTORMS ON THE
LEADING EDGE OF THIS LINE WILL BE CAPABLE OF PRODUCING STRONG
WINDS...TORRENTIAL DOWNPOURS AND HAIL. A TORNADO OR TWO CANNOT BE
RULED OUT.

AFTER THIS LINE OF STORMS PASSES ON THROUGH THE AREA...THERE IS
SOME QUESTION ON HOW MUCH OF A SEVERE THREAT THERE WILL BE THE
REST OF THE AFTERNOON AND EVENING. WITH SOME CLEARING BEHIND THE
INITIAL LINE OF STORMS...IF ENOUGH INSTABILITY DEVELOPS...WE
COULD HAVE ANOTHER ROUND OF SEVERE WEATHER LATE THIS AFTERNOON
INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE FROM NEXT WEDNESDAY THROUGH FRIDAY AS
THE NEXT WEATHER SYSTEM BEGINS TO AFFECT THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED INTO THE EVENING HOURS.

CW/JP

In the hours before

Local storm report, May 2, 1:44 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
144 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     FLASH FLOOD      MARION                  37.33N 88.08W
05/02/2008                   CRITTENDEN         KY   LAW ENFORCEMENT

            STANDING WATER ALONG HIGHWAY 365 BETWEEN MILE MARKERS 1
            AND 2, AND LONG HIGHWAY 664N AT THE 6 MILE MARKER.

&&

SMITTY
Local storm report, May 2, 2:42 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
242 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     MAYFIELD                36.74N 88.65W
05/02/2008  E60 MPH          GRAVES             KY   TRAINED SPOTTER

&&

SMITTY
Local storm report, May 2, 2:51 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
251 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     DRAFFENVILLE            36.94N 88.34W
05/02/2008                   MARSHALL           KY   LAW ENFORCEMENT

            2 DOWNED TREES ALONG 2 SEPERATE HIGHWAYS.

&&

SMITTY
Local storm report, May 2, 5:55 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
555 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             MAYFIELD                36.74N 88.65W
05/02/2008  E0.88 INCH       GRAVES             KY   TRAINED SPOTTER

            NICKEL-SIZED HAIL LASTING 1 1/2 MINUTES, ACCOMPANIED BY
            ESTIMATED 60 MPH WIND GUSTS.

&&

AD
Local storm report, May 2, 6:00 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
600 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLASH FLOOD      OWENSBORO               37.76N 87.12W
05/02/2008                   DAVIESS            KY   LAW ENFORCEMENT

            4 ROADS CLOSED ON WEST SIDE OF TOWN.

&&

AD
Local storm report, May 2, 6:04 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
604 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      DIXON                   37.52N 87.69W
05/02/2008                   WEBSTER            KY   LAW ENFORCEMENT

            1 COUNTY ROAD AND 2 HIGHWAYS CLOSED DUE TO HIGH WATER.

&&

AD

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:03 PM CDTSevere Thunderstorm WarningPAHCalloway27 min
May 2, 7:13 PM CDTSevere Thunderstorm WarningPAHGraves, McCracken32 min
May 2, 8:34 PM CDTSevere Thunderstorm WarningPAHGraves26 min
May 2, 10:25 PM CDTFlash Flood WarningPAHCaldwell, Calloway, Daviess, Hopkins, McLean, Trigg2 hr
May 2, 11:22 PM CDTFlash Flood WarningPAHChristian, Muhlenberg, Todd3 hr
May 3, 12:20 AM CDTTornado WarningPAHTodd25 min
May 3, 12:27 AM CDTFlash Flood WarningPAHCaldwell, Calloway, Daviess, Hopkins, McLean, Trigg2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.